Format

Send to

Choose Destination
Orv Hetil. 1998 Jan 25;139(4):189-91.

[Fatal acute liver damage caused by a therapeutic dose of paracetamol].

[Article in Hungarian]

Author information

1
Pécsi Orvostudományi Egyetem, Igazságügyi Orvostani Intézet.

Abstract

A 16-year-old boy undergone on an "anterior release" surgery for severe scoliosis, since fever developed in the postoperative phase, a total dose of 3500 mg paracetamol was given during a 3-day period. Four days after the end of antipyretic medication, the patient became confused and icteric, later unconscious, and within 24 hours died from fulminant hepatic failure. Autopsy revealed a confluent centrolobular (zonal 3) liver cell necrosis definitely characteristic for paracetamol hepatotoxicity. The case history may illustrate that paracetamol may cause liver injury even in therapeutic doses, if certain risk factors are present. Such factors are malnutrition and starvation, that causing depletion of hepatic glutathione, can result in enhanced susceptibility to toxicity of the drug. Authors emphasize, that in the case they presented, the young patient was malnourished and in the postoperative period fasting, and only a moderate calorie intake was given via parenteral nutrition. All these circumstances may well explain the unexpected fatal complication.

PMID:
9478055
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center